South Dakota, 2018

High Wind in South Dakota, January 25, 2018

January 25, 2018 · NWS UNR · 1 event in 1 county or zone

Strong southwest wind gusts reached 60 to around 70 mph in the Spearfish area during the early afternoon ahead of an approaching cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong southwest wind gusts reached 60 to around 70 mph in the Spearfish area during the early afternoon ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 25, 10:43 AM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Jan 25, 10:43 AM MST, 2 hours 17 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1043 AM MST Thu Jan 25 2018

.DISCUSSION...(Today Through Wednesday)
Issued at 308 AM MST Thu Jan 25 2018

Current surface analysis shows low pressure over southeast
Alberta, with warm front extending southeastward into the Northern
Plains, north and east of most of the CWA. Upper level analysis
shows ridge axis now over the high plains, with long wave trough
and area of low pressure along the Pacific NW coast. High clouds
continue to push over and through the ridge, bringing variably
cloudy conditions. Temps are relatively mild early this morning,
mostly in the 20s to mid 30s. Some areas along the northern and
eastern foothills are in the upper 30s and 40s as downsloping
winds develop. Southwesterly winds are gusty across portions of
northeast WY, especially Campbell County. These winds are
beginning to spread eastward toward the Black Hills, with winds
expected to increase over favored areas of the northern Black
Hills and Bear Lodge Mts early this morning.

Today will be a very mild day, with highs in the mid 40s to upper
50s. Some locations along the northeastern and eastern slopes of the
Black Hills into the adjacent plains will be around 60 degrees.
Gusty southwesterly winds will persist across much of northeast WY
and into the northern Black Hills area. Forecast soundings show
sufficient mixing of stronger winds aloft over this area today to
see gusts of 45 to 50 mph during at least the daytime hours in the
most favored areas. Have issued a wind advisory for the Spearfish
area for today.

The cold front will arrive over northeast WY late this afternoon and
push east-southeast across the rest of the area during the evening
hours. Chances for light snow with a post frontal shortwave will
generally be limited to northeast WY and into parts of the Black
Hills overnight. Any accumulations will be less than an inch, with
the better chances mostly over Campbell County. Breezy northwest
winds can be expected behind the front tonight, with better mixing
on Friday bringing windy conditions to much of the SD plains. Far
northwest SD could see winds approaching advisory criteria late
Friday morning into the afternoon.

More seasonable temperatures will return for Friday, and especially
the weekend, as flow aloft becomes northwesterly again. Weak
disturbances in the flow could bring some low chances for light
snow/flurries at times over the weekend, mainly across far northeast
WY and the northern Black Hills into northwest SD. The best chances
could be later Saturday night into Sunday morning, as well as Sunday
night, as these disturbances interact with fairly tight baroclinic
zone in place over those areas.

Another warmup is anticipated for early next week as the next ridge
shifts eastward over the plains. Medium range models still pointing
toward a much colder and unsettled pattern developing during the
middle of next week. A clipper system is still progged to pass over
the Northern Plains in the Tuesday night/Wednesday timeframe,
bringing chances for snowfall, gusty winds, and much colder air.
Below average temperatures are likely for the latter half of the
week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1028 AM MST Thu Jan 25 2018

VFR conditions are expected today. Gusty southwest winds will
continue through the day across northeast Wyoming and the Black
Hills area. Brief periods of snow and MVFR/IFR conditions are
expected late tonight into Friday morning, as snow crosses
northeast Wyoming into southwest South Dakota.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 5 PM MST this afternoon for SDZ025.

WY...None.
&&

DISCUSSION...26
AVIATION...13
Hazardous weather outlook, Jan 25, 5:58 AM MST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
558 AM MST Thu Jan 25 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
558 AM MST Thu Jan 25 2018 /658 AM CST Thu Jan 25 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Foot Hills

When
January 25, 1:00 PM MST to 4:00 PM MST
Where
Northern Foot Hills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729691.